dermatomyositis(redirected from Gottron's sign)
Also found in: Dictionary, Thesaurus, Encyclopedia.
Causes and symptoms
dermatomyositis/der·ma·to·myo·si·tis/ (-mi″o-si´tis) a collagen disease marked by nonsuppurative inflammation of the skin, subcutaneous tissue, and muscles, with necrosis of muscle fibers.
dermatomyositisA collagen vascular disease caused by complement-mediated microangiopathic muscle fiber destruction, leading to loss of capillaries, muscle ischemia and necrosis and perifascicular atrophy Clinical Patches of reddish or scaly rash on bridge of nose, sun-exposed areas of neck, chest, dorsal hands, periorbital edema Risk of cancer ↑ Management Azathioprine, cyclophosphamide, cyclosporine, MTX, and prednisone are generally unsuccessful; high-dose IV Ig may ↑ muscle strength and ↓ neuromuscular symptoms in refractory dermatomyositis. See Polymyositis, Scleroderma.
dermatomyositis(dĕr″mă-tō-mī″ō-sī′tĭs) [″ + ″ + itis, inflammation]
Dermatomyositis symptoms include fever, malaise, and weakness, esp. of the pelvic and shoulder girdle muscles, neck, and pharynx; skin and mucosal lesions (e.g., Gottron's papules), and joint discomfort. Performance of ordinary activities (getting up from a chair, combing one's hair, reaching above one's head, raising one's head from pillow) are affected. About one third of patients have dysphagia. Dysphonia and difficulty breathing also may be present, with death associated with respiratory disease, heart failure, associated cancers, or adverse effects of drug therapies. The disease progresses slowly, with frequent exacerbations and remissions, and occurs two times more frequently in females than in males. The prognosis worsens with aging.
The treatment is symptomatic and includes bedrest, physical therapy, high-dose steroid therapy, and other anti-inflammatory agents. Cytotoxic drugs such as azathioprine, cyclophosphamide, and methotrexate are often beneficial in patients who do not respond to adrenocortical steroids. Analgesics are provided as necessary. Serum muscle enzyme levels and muscle strength usually improve after 2 to 6 weeks of vigorous therapy, allowing corticosteroid dosages to be gradually tapered down.
The patient's level of discomfort, muscle weakness, and joint range of motion are assessed and documented daily. The patient's face, neck, upper back, chest, nail beds, eyelids, and interphalangeal joints are evaluated for rashes, and any findings are documented. Frequent assistance is provided to help the patient reposition in correct body alignment; appropriate supportive devices, frequent passive ROM exercises, and graduated exercises are used to prevent and treat muscle atrophy and joint contractures. Warm baths, moist heat, and massage are provided to relieve stiffness, and prescribed analgesics are administered. Oral lesions are irrigated with warm saline solution, as necessary. Tepid sponge baths and compresses are used to relieve pruritus and to prevent scratching; antihistamines are also administered as prescribed. Self-care activities, with assistance if necessary, are encouraged and paced according to the patient's response. Reassuring the patient that muscle weakness during exacerbations is temporary helps to ease fears of dependence. Prescribed corticosteroid, cytotoxic, or immunosuppressant drugs are administered, and the patient's response is evaluated.
Both patient and family are educated about the disease process, treatment expectations, and possible adverse reactions to corticosteroid, cytotoxic, and immunosuppressant therapies. Good nutrition and a low-sodium diet are recommended to prevent fluid retention. The patient should be educated about the potential ongoing side effects of therapy (e.g., those associated with chronic, high-dose corticosteroids) and assisted to develop physical and emotional coping skills to deal with these. The patient is encouraged to express feelings, fears, and concerns about the illness; realistic support and encouragement are provided.
dermatomyositisA disorder affecting both skin and muscle. There is inflammation and degeneration of connective tissue causing a rash and progressive muscle weakness. The condition is thought to be an AUTOIMMUNE disorder possibly induced by a virus.
Patient discussion about dermatomyositis
Q. Does my son have dermatomyositis? My son is 6 years old and he is very weak. He gets very tired after doing the simplest things like going for a walk. He also has a rash on his neck. What could this be?
Pain in the joints between bones.
Deep red (almost purple) rash, usually on the face, scalp, neck and chest. However, the rash can appear on any part of the body.
Coughing and shortness of breath.
· It may also be hard to swallow.
If you have dermatomyositis you will have muscle weakness and will develop a rash, most often on your face, scalp, neck and chest. The rash can also appear on your hands and fingers (often the knuckles), elbows, knees, ankles, upper arms and thighs. The rash is often deep red in colour (almost purple) and in some areas may be slightly raised. If your son's rash doesn't look like this then it could be caused by many other things, consult your Dr about it.